Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 502, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2011, 5:57 PM EDT for 4 counties in Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 18, 2011, 7:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:13 PM EDT | HAIL 1 | 3 Ssw Lexington City, VA | QUARTER SIZE HAIL SOUTH OF THE CITY OF LEXINGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913
WUUS51 KRNK 182157
SVRRNK
VAC009-163-530-678-182300-
/O.NEW.KRNK.SV.W.0502.110818T2157Z-110818T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 700 PM EDT.
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GLASGOW. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
GLASGOW...
BUENA VISTA CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3776 7921 3754 7936 3761 7940 3760 7943
3762 7944 3761 7946 3757 7943 3756 7944
3756 7945 3761 7954 3779 7955 3785 7940
TIME...MOT...LOC 2158Z 270DEG 2KT 3769 7949
$$
RCS1 follow-up statement
331
WWUS51 KRNK 182251
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT THU AUG 18 2011
VAC009-163-530-678-182301-
/O.EXP.KRNK.SV.W.0502.000000T0000Z-110818T2300Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
651 PM EDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE AND NORTHWESTERN AMHERST
COUNTIES EXPIRES AT 700 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3776 7921 3754 7936 3761 7940 3760 7943
3762 7944 3761 7946 3757 7943 3756 7944
3756 7945 3761 7954 3779 7955 3785 7940
TIME...MOT...LOC 2251Z 270DEG 2KT 3769 7945
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:58 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 18, 3:58 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EDT THU AUG 18 2011 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL SHIFT EAST OF THE REGION TODAY. UPPER LEVEL DISTURBANCES WITHIN A NORTHWEST FLOW PATTERN WILL KEEP OUR WEATHER ACTIVE THROUGH THE WEEKEND. HIGH PRESSURE RETURNS TO THE REGION BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE BLUE RIDGE MOUNTAINS IN SW VA AND NW NC IN AN AREA OF DEEP MOIST CONVERGENCE. SFC BASED CAPES ARE AROUND 2000 J/KG...BUT WIND SHEAR IS WEAK...SO STORMS HAVE BEEN STRONG AT TIMES...BUT PULSE IN NATURE. THINK THAT THE COVERAGE WILL REMAIN HIGHEST ALONG THE BLUE RIDGE...BUT CANNOT RULE OUT ISOLATED TO WIDELY SCATTERED STORMS ELSEWHERE. SHORT WAVE EVIDENT ON WATER VAPOR IS HELPING TO GENERATE THE STORMS WITH SOME COOLER TEMPS ALOFT...SO THEY MAY NOT DISSIPATE TOO RAPIDLY AFTER SUNSET. I TAPER STORMS OFF SLOWLY THRU THE EVENING HOURS. STILL EXPECT CLEARING OVERNIGHT...AND PATCHY FOG IN THE VALLEYS. LOWS WILL BE MILD...MAINLY IN THE 60S. DOES NOT LOOK LIKE THERE WILL BE MUCH OF A SHORT WAVE TO HELP THE TSTMS FRIDAY...BUT WITH DEEPER MOISTURE IN PLACE AND HEATING...I EXPECT TSTMS TO DEVELOP ONCE AGAIN IN THE MID TO LATE AFTERNOON...WITH THE BEST COVERAGE IN THE MTNS. SHEAR WILL BE VERY WEAK...SO STORMS WILL BE PULSE...AND SLOW MOVING WITH A POTENTIAL FOR LOCALLY HEAVY DOWNPOURS. MAX TEMPS FRIDAY SHOULD BE SIMILAR TO TODAY/S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 345 PM THURSDAY.. A SERIES OF WEAK SHORT WAVES WILL CROSS THROUGH THE MID ATLANTIC REGION ON FRIDAY NIGHT THROUGH SATURDAY NIGHT. DO NOT EXPECT THE MODELS TO CORRECTLY RESOLVE THE TRACK AND TIMING OF THE WAVES BUT WITH DAYTIME HEATING AND GRADUALLY INCREASING MOISTURE SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. AT NIGHT...THE SHORT WAVE ENERGY MAY HELP MAINTAIN AT LEAST ISOLATED COVERAGE. BY SUNDAY THE WINDS ARE STRONGER AS WELL AS THE THETA-E RIDGE. WILL INCREASE THE PROBABILITY OF PRECIPITATION ON SUNDAY AFTERNOON. MAY ALSO INCREASE HIGH TEMPERATURES ON SUNDAY AHEAD OF THE FRONT...DEPENDING ON THE 12Z MAV/MET GUIDANCE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 230 PM THURSDAY... MODELS WERE COMING INTO SLIGHTLY BETTER AGREEMENT WITH THE TIMING OF A SIGNIFICANT FRONTAL PASSAGE. BASED MAINLY ON THE ENSEMBLES OF THE ECMWF AND GFS WILL SPEED UP THE FRONT AND ASSOCIATED CHANCE OF PRECIPITATION. ONCE THE FRONT GOES THROUGH AND HIGH PRESSURE BUILDS IN TEMPERATURES WILL BE COOLER FOR TUESDAY AND WEDNESDAY. WITH THE 500 MB PATTERN BECOMING MORE ZONAL AND AS THE THE UPPER RIDGE BUILDS BACK FROM THE ATLANTIC TO THE SOUTHEAST UNITED STATES...TEMPERATURES ON WEDNESDAY AND THURSDAY WILL GRADUALLY WARM. WILL ALSO KEEP THE FORECAST DRY TUESDAY THROUGH THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 615 AM EDT THURSDAY... SCATTERED CONVECTION IS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE IN NW NC AND SW VA...AND ALONG THE HIGHER RIDGES FURTHER WEST. WITH AN UPPER TROUGH MOVG ACROSS THE MTNS AT THIS TIME WITH COOLER TEMPERATURES ALOFT...COVERAGE SHOULD INCREASE THE REST OF THE AFTERNOON...THEN TAPER OFF THIS EVENING WITH LOSS OF HEATING. BEST COVERAGE SHOULD REMAIN ALONG THE BLUE RIDGE...BUT I CAN/T RULE OUT A TSTM AT ANY OF THE TAF SITES. DANVILLE HAS THE LOWEST CHC OF SEEING TSTM...SO I ONLY INCLUDED A CB MENTION THERE. REST OF THE TAF SITES...I HAVE A PERIOD OF VCNTY TSTMS. WILL THEN PLAN TO UPDATE THE TAF AT ANY ONE SITE WHEN IT BECOMES LIKELY THAT A TSTM WILL PASS OVER THE AREA. HIGHEST CHC AT THIS TIME APPEARS TO BE BCB...ROA AND KLYH. SKIES WILL GRADUALLY CLEAR OVERNIGHT...AND LOW LEVEL MOISTURE HAS INCREASED. THINK THAT THERE IS A BETTER CHC OF AT LEAST MVFR GROUND FOG DEVELOPING. HAVE KEPT MVFR FOG IN FOR BLF...LYH AND DAN...AND HAVE A SHORT PERIOD OF IFR FOG AT BOTH BCB AND LWB TOWARD DAYBREAK. NEXT SIGNIFICANT SHORTWAVE TROUGH WILL APPROACH THE AREA TOWARD MORNING. COULD SEE SOME SCATTERED COVERAGE OF SHRA/TSRA BETWEEN KBLF-KLWB AFTER 10Z...BUT HAVE HELD OFF ON ANY MENTION AT THIS POINT. ANY FOG THAT DEVELOPS OVERNIGHT SHOULD BE SHALLOW AND LIFT QUICKLY FRIDAY MORNING. WEAK SFC COLD FRONT PUSHES THROUGH THE AREA FRIDAY. LOW LEVEL WINDS ARE MORE WESTERLY AND DEEPER MOISTURE MOVES EAST OF THE AREA...SO CHCS OF SHOWERS/TSTMS FRIDAY ARE LOWER THAN THU...BUT AT LEAST SCATTERED TSTMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND EVENING...WITH THE BEST COVERAGE IN THE MTNS. THE PATTERN REMAINS THE SAME SATURDAY...WITH SCATTERED AFTERNOON AND EVENING TSTMS...MAINLY IN THE MTNS. THEN ANOTHER DISTURBANCE ALONG WITH A A STRONGER COLD FRONT WILL BE APPROACHING THE AREA BY SUNDAY...LIKELY RESULTING IN A BETTER COVERAGE OF SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JJ NEAR TERM...JJ SHORT TERM...AMS LONG TERM...AMS AVIATION...DS/JJ
Hazardous weather outlook, Aug 18, 4:34 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 434 PM EDT THU AUG 18 2011 NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-192045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 434 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WINDS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-019-020-WVZ042>045-192045- TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 434 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PASSAGE OF A STRONG COLD FRONT MONDAY INTO MONDAY EVENING MAY PROMPT SOME SCATTERED STRONG TO SEVERE STORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 5:00 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL LOW GAP 36.53N 80.87W
08/18/2011 E0.88 INCH SURRY NC POST OFFICE
NICKEL SIZE HAIL FROM 240 PM TO 300 PM.
&&
AMSLocal storm report, Aug 18, 5:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 1 S LOW GAP 36.52N 80.86W
08/18/2011 E1.00 INCH SURRY NC PUBLIC
QUARTER SIZE HAIL FROM 242 PM TO 257 PM
&&
AMSLocal storm report, Aug 18, 5:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 ESE DEEP GAP 36.21N 81.45W
08/18/2011 E0.25 INCH WILKES NC FIRE DEPT/RESCUE
&&
AMSLocal storm report, Aug 18, 5:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG ROARING RIVER 36.22N 81.00W
08/18/2011 WILKES NC 911 CALL CENTER
TREE DOWN
&&
AMSSpecial weather statement, Aug 18, 5:31 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT THU AUG 18 2011 VAZ012-182230- WYTHE VA- 531 PM EDT THU AUG 18 2011 ...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY... AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF WYTHEVILLE...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR COLEMAN STORE AROUND 545 PM AND IVANHOE AROUND 610 PM. LAT...LON 3685 8087 3681 8105 3690 8111 3698 8101 RCS
Local storm report, Aug 18, 5:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL NATURAL BRIDGE 37.63N 79.54W
08/18/2011 E1.75 INCH ROCKBRIDGE VA PUBLIC
HAIL RANGING FROM DIME TO GOLFBALL SIZE FROM 520 PM TO
550 PM
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:12 PM EDT | Special Weather Statement | RNK | Botetourt | 63 min |
| Aug 18, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 31 min |
| Aug 18, 2:03 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 42 min |
| Aug 18, 2:08 PM EDT | Special Weather Statement | RNK | Pulaski | 52 min |
| Aug 18, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 33 min |
| Aug 18, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 19 min |
| Aug 18, 3:01 PM EDT | Special Weather Statement | RNK | Patrick | 59 min |
| Aug 18, 3:35 PM EDT | Special Weather Statement | RNK | Pulaski | 55 min |
| Aug 18, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Roanoke | 35 min |
| Aug 18, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 53 min |
| Aug 18, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 43 min |
| Aug 18, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 63 min |
| Aug 18, 5:31 PM EDT | Special Weather Statement | RNK | Wythe | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.